2017-11-27 18:36:52 UTC

Image Challenge: An Unusual Cause of Elevated Liver Enzymes

Nov. 27, 2017

What caused a 54-year-old man dizziness, nausea and two months of fatigue and unintentional weight loss?

Gastroenterology Clinical Image Challenge: A 54-year-old Hispanic man presented to the hospital with several days of dizziness and nausea, associated with two months of fatigue and unintentional weight loss. His past medical history included hypertension, dyslipidemia, combined systolic and diastolic heart failure with an ejection fraction 25 percent, atrial fibrillation status post pacemaker placement, gout and chronic obstructive pulmonary disease. Medications at the time of admission included allopurinol, amiodarone, amlodipine, apixiban, carvedilol, digoxin, pravastatin and sotalol. He denied any history of alcohol, tobacco or illicit drug use.

On admission, his vital signs and physical examination were unremarkable. Laboratory data revealed an elevated alanine aminotransferase of 265 U/L, aspartate aminotransferase of 136 U/L, and alkaline phosphatase of 182 U/L, with normal bilirubin, total protein, albumin and International Normalized Ratio. Serum creatinine was elevated at 1.8 mg/dL. Ferritin was elevated at 1398 ng/mL, with a normal iron saturation. Urine copper level was 35 μg, the copper/creatinine ratio was 51 μg/g creatinine, and ceruloplasmin level was 28 mg/dL. He had a positive antinuclear antibody, but his smooth muscle, antimitochondrial and liver–kidney microsomal antibodies were negative. Thyroid-stimulating hormone was normal and viral hepatitis serologies were negative. Genetic testing for hereditary hemochromatosis was negative for the C282Y and H63D mutations. Abdominal ultrasound examination demonstrated marked hepatomegaly of 17.2 cm, and Doppler flow demonstrated patency of the hepatic and portal circulation.

Amiodarone was changed to sotalol for cardiac rate control, and pravastatin was discontinued. Transaminases remained elevated in the upper 100s over the next several months. Owing to his persistent elevation of transaminases without a clear explanation despite serologic investigation, a liver biopsy was performed. Hematoxylin and eosin stains (Figure) showed expanded portal tracts with mononuclear infiltrate with mild macrovesicular steatosis. Depositions of globular eosinophilic amorphous material, mostly in zone three, were noted. Trichrome stain showed pericellular fibrosis. Congo red stain showed positive uptake with apple green birefringence under polarized light.

What is the most likely cause of the patient’s elevated liver enzymes?

To find out the diagnosis, read the full case in Gastroenterology or download our Clinical Image Challenge app through AGA App Central, which features new cases each week. Sort and filter by organ, most popular or favorites. AGA App Central is available in both the Apple App Store and Google Play.